Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 93, NWS Charleston, WV

July 5, 2001Lincoln County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 5, 2001, 5:28 PM EDT for Lincoln County, West Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 2001, 5:28 PM EDT (21:28 UTC)
Expired
Jul 5, 2001, 6:00 PM EDT
In force
32 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Lincoln County, WV

What was reported inside it

TimeReportWhereRemark
Jul 5, 5:50 PM EDTThunderstorm WindYawkey, WVSeveral trees or large branches were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 052128
SVRRLX

WVC043-052200-
/NEW.KRLX.SV.W.0144.052128-052200/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
528 PM EDT THU JUL 5 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN WEST VIRGINIA...

* UNTIL 600 PM EDT...

* AT 522 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE  
THUNDERSTORM 3 MILES EAST OF HAMLIN...MOVING EAST SOUTHEAST AT 30 
MPH.

.

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3820 8214 3814 8195 3823 8181 3830 8184
          3832 8192 3827 8201 3836 8205 3829 8210

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:35 PM EDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 5, 2:35 PM EDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
235 PM EDT WED JUL 5 2001

ON THE LATEST WEATHER MAP...AN AREA OF LOW PRESSURE WAS LOCATED OVER
EASTERN CANADA WITH A COLD FRONT EXTENDING ACROSS NEW YORK...
SOUTHEASTERN OHIO AND CENTRAL KENTUCKY INTO THE CENTRAL PLAINS.
BREAKS DEVELOPED IN THE CLOUDS ACROSS THE REGION AND THIS ALLOWED
TEMPS TO WARM INTO THE 70S OVER OUR FORECAST AREA.  HOWEVER...
ABUNDANT SUNSHINE OVER SOUTHERN OHIO ALLOWED TEMPS TO WARM INTO THE
80S AND SCATTERED SHOWERS/THUNDERSTORMS HAVE DEVELOPED IN THE
VICINITY OF THE COLD FRONT.

THE COLD FRONT SHOULD MOVE SOUTHEAST ACROSS THE REGION TONIGHT.
WILL PUT IN AN EVENING PERIOD IN FORECAST AS MUCH OF THE NORTHWEST
TWO-THIRDS OF THE REGION SHOULD BE PRECIPITATION-FREE BY SUNSET.
ACROSS THE SOUTHEAST...WILL CONTINUE A 30 PERCENT CHANCE OF PRECIP
UNTIL MIDNIGHT.

BEHIND THE FRONT...DRIER AIR WILL FILTER INTO THE REGION RESULTING
IN CLEAR SKIES AND DRY CONDITIONS INTO SATURDAY.  MODELS CONTINUE
TO MOVE ANOTHER COLD FRONT INTO THE REGION OVER THE WEEKEND.  WILL
KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS OVER OUR NORTHERN AND
WESTERN ZONES SATURDAY AFTERNOON AND THEN ACROSS THE ENTIRE REGION
SATURDAY NIGHT.

THE CHANCE OF SHOWERS AND THUNDERSTORMS SHOULD CONTINUE ACROSS THE
CENTRAL AND SOUTHEASTERN ZONES ON SUNDAY AS THE FRONT WILL BE SLOW
TO PUSH AWAY OF THE AREA.

LATEST FWC/MAV GUIDANCE G~ENERALLY IN LINE WITH MORNING CCF NUMBERS
AND WILL ONLY MAKE MINOR TWEAKS.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END / JSH

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:46 PM EDTSevere Thunderstorm WarningRLXBoone29 min
Jul 5, 6:15 PM EDTSevere Thunderstorm WarningRLXWebster30 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.